Oklahoma, 2018

Excessive Heat in Oklahoma, July 19 to 21, 2018

July 19 to 21, 2018 · NWS TSA · 24 events in 24 counties and zones

An upper level ridge of high pressure over the south central United States resulted in a period of unseasonably hot weather over the area in late July. Temperatures on the 19th and 20th climbed to 100 to 105 degrees across much of eastern Oklahoma.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
20
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

An upper level ridge of high pressure over the south central United States resulted in a period of unseasonably hot weather over the area in late July. Temperatures on the 19th and 20th climbed to 100 to 105 degrees across much of eastern Oklahoma. This heat, combined with high humidity, resulted in afternoon heat index values from 105 to 112 degrees. At least 20 people were treated for heat-related illness in Tulsa on those dates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 19, 11:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 19, 11:44 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1244 PM CDT Thu Jul 19 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions are expected for the forecast period, with the
exception of any isolated showers or storms which may affect some
of the northern sites late tonight. There is a cluster of storms
across northern and central MO this afternoon, which should stay
east of the NW AR terminal sites. Another cluster of storms has
formed over north central Kansas and these could move into
southeast Kansas and southwest Missouri by late afternoon/early
evening. Confidence isn't high enough to add thunder to the TAF
forecast at this point.

&&

.PREV DISCUSSION... /Issued 1130 AM CDT Thu Jul 19 2018/

..UPDATE...

DISCUSSION...
There is quite the dewpoint gradient across Oklahoma this morning
with low to mid 50s across far southwest Oklahoma and low to mid 70s
observed across north central and northeast Oklahoma. The recent
rain will likely be a factor in the temperature forecast today
and tomorrow.

Temperatures are already in the 90s for much of eastern Oklahoma,
and the going forecast looks good as low level thermal ridge
expands. Will monitor heat index values closely this afternoon.
Excessive heat warnings look marginal for today, given the
abundant low level moisture which will tend to keep the high
temps down a couple degrees. Tomorrow, if drier air can work into
the area, and where southwest winds can increase, there will be a
better chance of seeing temperatures exceeding 105 degrees. Friday
will be the warmer of the two days, before a backdoor front comes
into northeast Oklahoma by Saturday morning, dropping temperatures
back into the mid/upper 90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   78 106  76  97 /  10  10  10   0
FSM   78 105  77 100 /  10   0  10   0
MLC   79 107  78 100 /   0   0   0   0
BVO   74 103  72  94 /  10  10  10   0
FYV   74  99  73  94 /  10  10  10   0
BYV   73  99  71  94 /  10  10  10   0
MKO   76 106  76  98 /  10   0  10   0
MIO   75 100  73  94 /  10  10  10   0
F10   78 107  77  98 /  10   0   0   0
HHW   78 106  79 104 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ049-053>076.

     Heat Advisory from noon to 9 PM CDT Friday for OKZ049-053>076.

AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011-
     019-020-029.

     Heat Advisory from noon to 9 PM CDT Friday for ARZ001-002-010-
     011-019-020-029.

&&

LONG TERM....07
AVIATION.....06

CORFIDI
Hazardous weather outlook, Jul 19, 12:10 PM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
110 PM CDT Thu Jul 19 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
110 PM CDT Thu Jul 19 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
    AREA...Far northeast Oklahoma and northwest Arkansas.
    ONSET...This evening into the overnight hours.

DANGEROUS HEAT.
	RISK...Significant.
    AREA...Eastern Oklahoma and western Arkansas.
    ONSET...Ongoing.

	AREA AT GREATEST RISK...Eastern Oklahoma.

DISCUSSION...
Latest heat index values are in the 105 to 109 degree range across
eastern Oklahoma as of early afternoon. Temperatures are expected
to top out around 100 degrees in some locations by late afternoon.
Heat advisories remain in effect for today and Friday. Heat index
values near 110 to 115 are possible on Friday afternoon. Continue
to take precautions if you must be out in the heat.

Storms have formed this afternoon across northern and central
Missouri. Most of these should stay north and east of northwest
Arkansas. More storms are located in north central Kansas. This
cluster of storms may eventually affect far northeast Oklahoma,
southwest Missouri and far northwest Arkansas late tonight. Any
storms will have the potential for frequent lightning, heavy
downpours, and isolated damaging wind gusts.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY and SATURDAY...Dangerous Heat Potential.
SUNDAY through WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
A weak cold front will push through the area by Saturday bringing
somewhat cooler conditions, although heat index values will
likely still exceed 105 in some places this weekend into early
next week.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
An increase in heat related responses is possible today and
Friday. Any local plans related to heat impacts may experience
an uptick in activation levels.

weather.gov/tulsa contains additional information.

CORFIDI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 excessive heat. Local standard time, as filed.

Excessive Heat, Pushmataha

When
July 19, 1:00 PM CST to July 21, 8:00 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Excessive Heat, Choctaw

When
July 19, 1:00 PM CST to July 21, 8:00 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

Excessive Heat, Osage

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Washington

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Craig

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Ottawa

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Excessive Heat, Pawnee

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Tulsa forecast zone
Injuries
20 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, Delaware

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Pittsburg

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Latimer

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
July 19, 1:00 PM CST to July 20, 8:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Excessive Heat, Cherokee

When
July 20, 1:00 PM CST to 8:00 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777004, 777005, 777006, 777007, 777008, 777009, 777010, 777011, 777012, 777013, 777014, 777015, 777016, 777017, 777018, 777019, 777020, 777021, 777022, 777023, 777024, 777025, 777026, 777027.